Kentucky, 2018Damaging Winds in Kentucky, June 28, 2018
June 28, 2018 · NWS PAH · 11 events in 10 counties and zones
A severe thunderstorm complex raced southward across western Kentucky during the early evening hours. Widespread wind damage occurred with this long-lived complex, which met the definition of a derecho.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $327,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm complex raced southward across western Kentucky during the early evening hours. Widespread wind damage occurred with this long-lived complex, which met the definition of a derecho. This convective system took shape over the Missouri/Iowa border region and then progressed south-southeast to the Tennessee Valley by late evening. A very moist and unstable air mass set the stage for this derecho. Surface dew points were near 80 degrees, with mixed-layer capes over 4000 j/kg. When the atmosphere is that unstable, wind shear does not need to be particularly strong for significant severe weather to occur. The bulk wind shear in the 0 to 6 km layer averaged 20 to 30 knots. Deep northerly wind flow averaged around 20 knots from 850 to 500 mb on the front side of a high pressure ridge.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 28, 6:13 PM CST, 40 minutes earlier.
Area forecast discussion, Jun 28, 6:13 PM CST, 40 minutes before
Area Forecast Discussion...correction
National Weather Service Paducah KY
713 PM CDT Thu Jun 28 2018
CORRECTED AVIATION DISCUSSION
.UPDATE...
Issued 713 PM CDT Thu Jun 28 2018
A severe mesoscale convective system will barrel southward through
much of the PAH forecast region this evening. The very unstable
atmosphere will be favorable for this "wind machine" to continue all
the way through to the AR/TN state lines before midnight. Severe
weather is likely across a wide swath of the county warning area.
Also updated aviation discussion.
&&
.SHORT TERM...(Tonight through Saturday night)
Issued at 312 PM CDT Thu Jun 28 2018
Storms and heat are the main forecast concerns. A weak surface
boundary remains quasi-stationary from around kmdh to just
northeast of kpah to the khop area. Storms continue to regenerate
along parts of this boundary, mainly in western KY. There is
little indication this boundary will move tonight, since the upper
level flow will become parallel to the boundary. Therefore,
isolated to scattered storms remain possible through the night.
Another fly in the ointment is the thunderstorm complex over ne
Missouri. None of the 12z model runs (including href members)
initialized this storm complex. However, the 18z hrrr is the first
model to capture these storms. The hrrr brings these storms
southeast along the aforementioned surface boundary this evening.
Given the orientation of the boundary parallel to the upper flow,
some heavy rainfall amounts will occur if storms continue to train
along it. There is also the potential for isolated wind or hail
events, similar to the multi-cell severe events earlier today. The
air mass remains very unstable near the boundary, due partly to
dew points around 80 degrees.
On Friday, the 500 mb high will build over our region. This will
suppress most convective activity compared to the last few days.
However, there are some indications the weak surface boundary
will still linger over our region Friday. Given the highly
unstable air mass, a few storms may pop up. The 12z href mean qpf
hints at convective activity Friday, though not nearly as strong
as this afternoon.
As far as the heat goes, the 80 degree dew points observed today
are not a good omen for Friday or Saturday. The model guidance
indicates widespread mid to upper 70s dew points both days. High
temps in the mid 90s are expected in much of the area both days.
This yields heat indices over 105 in all areas, and locally over
110 on Friday. An upgrade to an Excessive Heat Warning may be
needed for parts of the area, primarily where dew points have
been in the lower 80s from kmdh to kpof. Little if any convection
is forecast to tamp down heat indices on Saturday.
.LONG TERM...(Sunday through Thursday)
Issued at 312 PM CDT Thu Jun 28 2018
Heat and humidity will continue through the long term period.
Isolated thunderstorms will be possible through the period,
especially late Sunday into Tuesday, when a 500 mb shortwave
will move east across the upper Mississippi Valley and Great Lakes
region. This shortwave will flatten the 500 mb ridge, sending a
weak surface boundary into our region. A light east to southeast
wind flow is expected for much of the long-term period. Temps
should be a few degrees lower next week, but no change in dew
points is expected. Heat indices are forecast to range from 100 to
105 each afternoon next week.
By Thursday, the ensemble means of the gfs and ecmwf have been
hinting that the 500 mb ridge will begin to retrograde to the
Rockies. This may lead to some weak troughing in the vicinity of
the Appalachians. Pops will be slightly higher Thursday, with
just a slight drop in heat indices.
&&
.AVIATION...
Issued at 713 PM CDT Thu Jun 28 2018
An MCS will surge southward through a wide swath of the region this
evening, creating a hazard to aircraft. IFR conditions and high
winds are likely at the KCGI/KPAH TAF sites by mid-evening,
associated with a line of severe tstms. East of the Wabash River,
high winds are less likely this evening. In the wake of this system,
winds should be quite variable in direction as conditions gradually
recover to VFR, with an eventual recovery to a light south to
southeast wind and a dropoff in pcpn chances during the day Fri.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for
ILZ075>078-080>094.
MO...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for MOZ076-
086-087-100-107>112-114.
IN...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for INZ081-
082-085>088.
KY...Heat Advisory from 10 AM Friday to 8 PM CDT Saturday for
KYZ001>022.
&&
UPDATE...DB
SHORT TERM...MY
LONG TERM...MY
AVIATION...DBHazardous weather outlook, Jun 28, 3:10 PM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
410 PM CDT Thu Jun 28 2018
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-292115-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
410 PM CDT Thu Jun 28 2018
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Tonight
Isolated thunderstorms will continue along a stalled front across
western Kentucky and southern Illinois early this evening. A few
of these storms may reach severe levels, with strong winds and
hail up to the size of quarters. Very heavy rainfall will also
accompany these slow moving storms.
A more organized complex of thunderstorms will move southeast down
the Mississippi Valley. This complex of storms may cross the
lower Ohio Valley and southeast Missouri this evening. These
storms could be locally severe, with isolated damaging wind gusts
and large hail. Very heavy rainfall is also possible.
Heat index values will range from 100 to 115 degrees outside of
thunderstorms until early this evening.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday
The heat index will hit triple digits each afternoon, with peak
numbers of 105 to 115 projected Friday and 105 to 110 Saturday.
Please refer to the Heat Advisory for more details.
Daily thunderstorm chances will be mainly during the heat of the
afternoon and evening, with heavy rain and lightning as the primary
storm hazards. An isolated strong to severe storm cannot be ruled
out.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested this evening.
York/RJP
In the hours before
Local storm report, Jun 28, 6:39 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
739 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND DMG HARRISBURG 37.74N 88.55W
06/28/2018 SALINE IL LAW ENFORCEMENT
NUMEROUS TREES DOWN IN SALINE COUNTY.
&&
ASHLEYRLocal storm report, Jun 28, 6:40 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
740 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG TAMAROA 38.14N 89.23W
06/28/2018 PERRY IL EMERGENCY MNGR
MULTIPLE TREES REPORTED DOWN ACROSS TOWN. ENTIRE TOWN
WITHOUT POWER.
&&
SPLocal storm report, Jun 28, 6:42 PM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
742 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM FLASH FLOOD PINCKNEYVILLE 38.08N 89.38W
06/28/2018 PERRY IL EMERGENCY MNGR
NUMEROUS REPORTS OF FLASH FLOODING ON SEVERAL COUNTY
ROADWAYS THROUGHOUT THE COUNTY.
&&
GREGMLocal storm report, Jun 28, 6:46 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
746 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM TSTM WND DMG WEST FRANKFORT 37.90N 88.93W
06/28/2018 FRANKLIN IL PUBLIC
NUMEROUS TREES AND LARGE LIMBS DOWN AS WELL AS POWER
LINES.
&&
ASHLEYRLocal storm report, Jun 28, 6:50 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
750 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND DMG PERRYVILLE 37.73N 89.87W
06/28/2018 PERRY MO LAW ENFORCEMENT
*** 1 INJ *** A PERSON WAS HIT BY AWNING AT INTERSECTION
OF HWY 51 AND 61 DUE TO STRONG WINDS.
&&
SPLocal storm report, Jun 28, 6:51 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PADUCAH KY
751 PM CDT THU JUN 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM TSTM WND DMG PERRYVILLE 37.73N 89.87W
06/28/2018 PERRY MO LAW ENFORCEMENT
*** 1 INJ *** A PERSON WAS HIT BY AWNING AT INTERSECTION
OF HWY 51 AND 61 DUE TO STRONG WINDS.
&&
SPThunderstorm Wind, Livingston
- When
- June 28, 6:53 PM CST to 7:08 PM CST
- Where
- Livingston County, Salem to Ledbetter
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.270, -88.250
Widespread damaging winds occurred across the county. Numerous trees and power lines were down. Near Burna, several trees were uprooted on Highway 60 near the intersection of Highway 135. Seven miles east of Smithland, a damage survey conducted by NWS personnel confirmed several large trees were snapped or uprooted by winds near 75 mph. Wooden building materials were scattered across the front yard of a residence.
Thunderstorm Wind, Ballard
- When
- June 28, 7:10 PM CST to 7:25 PM CST
- Where
- Ballard County, La Center to Lovelaceville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Public
- Coordinates
- 37.070, -88.980
Widespread damaging winds occurred across much of Ballard County. Numerous large trees were blown down, resulting in widespread power outages. A tree landed on a car. Another tree landed on a house.
Thunderstorm Wind, McCracken
- When
- June 28, 7:10 PM CST to 7:25 PM CST
- Where
- McCracken County, Paducah to St Johns
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Public
- Coordinates
- 37.080, -88.630
Widespread damaging winds occurred over the county. Numerous trees and power lines were down. Some roads were blocked by downed trees and power lines, especially Highway 2187 on the south side of Paducah. The roof was partially torn off a downtown office building in Paducah, and windows were blown out. A power pole was down in Paducah. Thousands of people lost power. Some of the power outages lasted through the following day. The peak wind gust at the National Weather Service at Barkley Regional Airport was 62 mph.
Thunderstorm Wind, Lyon
- When
- June 28, 7:15 PM CST to 7:25 PM CST
- Where
- Lyon County, Eddyville to Carmack
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 37.050, -88.070
Severe thunderstorm winds occurred over much of the county. Three state roads were closed by downed trees. A trained spotter estimated winds gusted to 60 mph at Eddyville.
Thunderstorm Wind, Marshall
- When
- June 28, 7:20 PM CST to 7:35 PM CST
- Where
- Marshall County, Calvert City to Benton
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 37.030, -88.350
Widespread areas of wind damage occurred across the county. Numerous trees and power lines were down. Some trees fell on power lines, causing widespread power outages. About 80 percent of the city of Benton was without power. At Sharpe, a 6-foot fence panel was blown down.
Thunderstorm Wind, Graves
- When
- June 28, 7:25 PM CST to 7:40 PM CST
- Where
- Graves County, 3.5 mi N of Kansas to Fancy Farm
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 36.950, -88.730
Scattered areas of wind damage occurred over northern parts of the county. Numerous trees and power lines were blown down. Some of the trees landed on power lines. A tree landed on a house at Melber, which is along the McCracken County line. Another large tree took down power lines and poles in Melber.
Thunderstorm Wind, Carlisle
- When
- June 28, 7:40 PM CST to 7:50 PM CST
- Where
- Carlisle County, Cunningham to Bardwell
- Measured
- 56 kt (64 mph) estimated gust
- Deaths
- 0 direct, 1 indirect
- Property damage
- $45,000
- Reported by
- Emergency Manager
- Coordinates
- 36.920, -88.880
Widespread wind damage occurred around the county. Numerous trees were blown down, including some trees on power lines. A tree fell on a house in Milburn and also in the Cunningham area on County Road 1054. U.S. Highway 62 between Cunningham and Bardwell was impassable due to downed trees on the road. A 67-year-old man was killed when he lost control of his motorcycle due to a fallen tree on Highway 121 near County Road 1031 (indirect fatality).
Thunderstorm Wind, Calloway
- When
- June 28, 7:45 PM CST to 7:55 PM CST
- Where
- Calloway County, 1 mi S of Murray to Hazel
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 36.605, -88.320
Scattered wind damage occurred around the county. A large maple tree was blown onto a power line on the south side of Murray. Much of the community of Hazel was without power. Some trees landed across roads, mainly south of Murray.
Thunderstorm Wind, Graves
- When
- June 28, 7:45 PM CST
- Where
- Graves County, Wingo to Farmington
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 36.650, -88.730
The public estimated winds gusted to 60 mph at Farmington. Tree damage was reported in Wingo.
Thunderstorm Wind, Trigg
- When
- June 28, 7:49 PM CST
- Where
- Trigg County, Cadiz
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 36.870, -87.820
Multiple trees were down on the north side of Cadiz, along with power lines. Widespread power outages were reported in the county.
Thunderstorm Wind, Christian
- When
- June 28, 8:00 PM CST
- Where
- Christian County, 5 mi NW of Hopkinsville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Emergency Manager
- Coordinates
- 36.901, -87.544
Wind gusts to 80 mph were estimated on Highway 91 northwest of Hopkinsville. Trees were blown down, and power outages were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in North Dakota, June 28 to 29, 20181 death · 4 injured · $3.4 million · 3.5 in hail · 62 events
- Excessive Heat in Missouri, June 28 to 30, 201830 injured · 5 events
- Tornadoes and Hail in South Dakota, June 28, 2018EF3 · 5 events
- Damaging Winds and Lightning Strike in Alabama, June 28, 20181 death · $11,000 · 87 kt wind · 58 events
- Tornado and Flash Flooding in Tennessee, June 28, 2018$914,000 · EF1 · 43 events
- Rip Current in North Carolina, June 28, 20181 death · 1 event
- Hail and Damaging Winds in Iowa, June 28, 2018$1.1 million · 1 in hail · 48 events
- Flash Flooding and Damaging Winds in Georgia, June 28, 20181 injured · $518,000 · 50 kt wind · 39 events
- Tornadoes and Flash Flood in Montana, June 28, 2018EF2 · 31 events
- Tornado and Flash Flood in Illinois, June 28, 2018$715,000 · EF0 · 15 events
- Damaging Winds in Illinois, June 28, 2018$264,000 · 52 kt wind · 25 events
- Damaging Winds in Alabama, June 28, 2018$128,000 · 61 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 757717, 757723, 757725, 758861, 758845, 758843, 758846, 758849, 758855, 758851, 758854.